Texas, 2020Drought in Texas, March 1 to 31, 2020
March 1 to 31, 2020 · NWS CRP · 24 events in 24 counties and zones
Above normal temperatures and well below normal rainfall persisted across south Texas during the month of March. Severe drought expanded to the coastal regions during the month while extreme drought expanded over the Brush Country into the Victoria Crossroads.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures and well below normal rainfall persisted across south Texas during the month of March. Severe drought expanded to the coastal regions during the month while extreme drought expanded over the Brush Country into the Victoria Crossroads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 29, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 29, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1045 PM CST Sat Feb 29 2020
.DISCUSSION...
Note Aviation Discussion below corresponding to the 06z TAFs.
&&
.AVIATION...
Expect a mixture of VFR and MVFR ceilings to develop overnight
through early Sunday, then predominate VFR conditions by Sunday
afternoon. Wind become predominately light south overnight/early
Sunday morning, then increasing to moderate/breezy Sunday
afternoon/evening. Decreasing wind speeds and developing MVFR
ceilings expected near the end of the TAF period.
&&
.PREV DISCUSSION... /Issued 606 PM CST Sat Feb 29 2020/
DISCUSSION...
Note Aviation Discussion below corresponding to the 00z TAFs.
AVIATION...
A transition from VFR this evening to a mixture of VFR and MVFR
ceilings overnight/early Sunday, followed by predominate VFR
conditions Sunday afternoon. Moderate/breezy onshore flow this
evening, light/moderate south overnight/early Sunday, increasing
to moderate/breezy Sunday afternoon.
PREV DISCUSSION... /Issued 354 PM CST Sat Feb 29 2020/
SHORT TERM (Tonight through Sunday Night)...
The low level high pressure system that had been dominating the
region over the past few days has transitioned eastward into the
north central Gulf while a low pressure has deepened over the
Southern Plains. The interaction of these two systems has lead to a
tighter pressure gradient and breezy to windy conditions across
South Texas today. These conditions are expected to persist through
most of the short-term period as a 35-45 kts LLJ develops over the
area tonight before weakening as it mixes down to the surface on
Sunday. The strong flow will also result in a moisture increase
over the region, allowing for low level clouds to gradually return
throughout the period. Ridging aloft is expected to become more
zonal by Sunday night at the same time moisture increases to above
normal values (PWATs 1.2"- 1.3"), however, with a lack of upper
forcing, will maintain a rain-free forecast.
A warming trend will continue tonight through Sunday night with lows
in the upper 50s to lower 60s tonight, and in the low to mid 60s on
Sunday night. Sunday highs will be well above normal, with
temperatures warming into the upper 70s to upper 80s inland.
Confidence remains fairly low regarding patchy fog formation
along the coast Sunday night, as winds are expected to remain
elevated through the period. Although, it can't be ruled out, as
dewpoint depressions are forecast to be around 1-3 degrees by
early Monday morning.
LONG TERM (Monday through Saturday)...
Confidence is improving in regards to an upper low lifting across
Baja California late Monday before trekking over the Hill Country on
Wednesday. The GFS continues to shift closer to the slower trough
solution shown by the ECMWF and CMC, so rain chances should focus
primarily late Tue night into early Wed with the arrival of height
falls and a cold front. PWAT anomalies ahead of this forcing by
Tuesday are still on par to be 1/2 to 3/4 inch above normal.
However, appreciable capping during the day on Tue could keep precip
chances much lower than currently indicated, except across our
northern tier of counties where inhibition will be comparably lower.
This area is where a window for strong and severe storms may open
late Tuesday with the arrival of the front impinging on favorable
CAPEs, but these finer details are still clouded with uncertainty
for any further mention. Should the upper low continue to track to
our north, then there remains potential for dry slotting and less
precip over much of S TX. As such, PoPs were kept shy of likelies
for now.
PWATs should taper quickly following the front Tue night, but enough
unsettled cyclonic flow aloft and potentially a weak deformation
zone trailing the upper low could keep some showers intact through
the day across our northern zones. Despite only modest CAA on Wed,
rather stout NW gradient flow look to push winds into the 20-30 mph
realm until surface ridging relaxes these winds Wed night and Thu.
Expect quiet weather for Fri and Sat under shallow upper ridging
with weak return flow at the surface.
Lastly, the potential for at least patchy marine fog looks more
favorable from Mon night through Tuesday, mainly for our bays and
nearshore waters given better clustering among the NAM and SREF
mean. Although some potential exists for this as early as Mon
morning, this threat appears too conditional at this time for
mention in the grids.
MARINE...
Strong onshore flow and building seas will maintain Small Craft
Advisory conditions over the nearshore and offshore waters through
late Sunday afternoon. Periodic SCEC and SCA conditions will
continue through early next week due to moderate to strong
onshore flow. Increasingly warm and moist onshore winds from late
Monday through Tuesday should create patchy fog along the bays and
nearshore waters. Isolated showers and some thunderstorms are
possible beginning Tuesday, before increasing in coverage Tuesday
night and early Wednesday as a cold front moves through. SCA
conditions should redevelop following this front due to strong
offshore winds. Winds and seas will decline by late week as high
pressure arrives.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 62 80 65 80 67 / 0 0 0 0 10
Victoria 61 77 64 76 67 / 10 10 10 10 20
Laredo 59 87 62 89 67 / 0 0 0 0 0
Alice 59 85 63 86 67 / 0 0 0 0 10
Rockport 63 74 67 74 65 / 0 0 10 0 10
Cotulla 58 84 61 85 65 / 0 0 0 0 10
Kingsville 61 84 65 85 67 / 0 0 0 0 10
Navy Corpus 64 75 68 75 67 / 0 0 10 0 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST Sunday For the following
zones: Coastal waters from Baffin Bay to Port Aransas out
20 NM...Coastal waters from Port Aransas to Matagorda Ship
Channel out 20 NM...Waters from Baffin Bay to Port Aransas
from 20 to 60 NM...Waters from Port Aransas to Matagorda
Ship Channel from 20 to 60 NM.
&&
WC/87...AVIATIONHazardous weather outlook, Feb 29, 3:39 AM CST, 20 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
339 AM CST Sat Feb 29 2020
TXZ229>234-239>247-342>347-442-443-447-010945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
339 AM CST Sat Feb 29 2020
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Elevated fire weather conditions are possible this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated thunderstorms are possible Tuesday into Wednesday.
Elevated fire weather conditions are possible Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-010945-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
339 AM CST Sat Feb 29 2020
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Small Craft Advisory is in effect for the Coastal Waters from 3
PM today through 6 PM Sunday.
Small Craft Should Exercise Caution conditions are expected for
the Bays and Waterways.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft Advisory conditions are possible Sunday through
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Webb
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Webb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Extreme drought expanded to cover most of the county by the end of the month.
Drought, La Salle
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- La Salle forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Extreme drought expanded to cover most of the county by the end of the month.
Drought, Goliad
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Goliad forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
Extreme drought developed over most of the county by the end of the month.
Drought, Victoria
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Victoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Extreme drought developed over most of the county by the end of the month.
Drought, Duval
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Duval forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.681, -98.509 (the zone’s center; the record gives no point)
Extreme drought developed over western part of the county by the end of the month with severe drought over the eastern part.
Drought, McMullen
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McMullen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.353, -98.568 (the zone’s center; the record gives no point)
Extreme drought developed over southern part of the county by the end of the month with severe drought over the northern part.
Drought, Jim Wells
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Jim Wells forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Severe drought developed over the entire county.
Drought, Live Oak
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Live Oak forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
Severe drought developed over the entire county.
Drought, Aransas County Islands
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Aransas County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Coastal Aransas County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Aransas County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Calhoun County Islands
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Calhoun County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Coastal Calhoun County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Inland Calhoun County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Coastal Refugio County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Inland Refugio County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Inland Refugio County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Coastal San Patrico County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Inland San Patrico County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Inland San Patrico County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Coastal Nueces County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Inland Nueces County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Nueces County Islands
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Nueces County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Coastal Kleberg County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Inland Kleberg County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Kleberg County Islands
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kleberg County Islands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Severe drought developed over the area.
Drought, Bee
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Bee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
Extreme drought developed over northeastern part of the county by the end of the month with severe drought over the rest of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, March 1 to 31, 2020$5.0 million · 1 event
- Flood in Ohio, March 1 to 31, 2020$5.0 million · 1 event
- Flash Flooding and Flooding in Missouri, March 1 to 2, 2020$2,000 · 2.25 in hail · 24 events
- High Wind in North Dakota, March 1, 202058 kt wind · 21 events
- Flood in Illinois, March 1 to 31, 2020$20,000 · 1 event
- Flooding in South Dakota, March 1 to 31, 202010 events
- Drought in Texas, March 1 to 31, 20208 events
- High Surf in Hawaii, March 1 to 4, 20208 events
- Drought in Texas, March 1 to 31, 20207 events
- Heavy Snow and High Wind in California, March 1 to 3, 202057 kt wind · 7 events
- Flooding in Arkansas, March 1 to 31, 20206 events
- Drought in Texas, March 1 to 16, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880313, 880314, 880315, 880316, 880317, 880318, 880319, 880320, 880321, 880322, 880323, 880324, 880325, 880326, 880327, 880328, 880329, 880330, 880331, 880332, 880333, 880334, 880335, 880336.